Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Birmingham, AL

January 16, 201411 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 16, 2014, 12:11 PM CST for 11 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2014, 12:11 PM CST (18:11 UTC)
Expired
Jan 16, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Dallas County, AL, Greene County, AL, Hale County, AL, Lowndes County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WWUS84 KBMX 161811
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CST THU JAN 16 2014

...LOW HUMIDITY VALUES THIS AFTERNOON WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS SOUTHERN PARTS OF CENTRAL ALABAMA...

ALZ030>033-039-040-042-044-046-049-050-170000-
/O.NEW.KBMX.FW.W.0005.140116T1811Z-140117T0000Z/
SUMTER-GREENE-HALE-PERRY-MARENGO-DALLAS-LOWNDES-MONTGOMERY-
BULLOCK-PIKE-BARBOUR-
1211 PM CST THU JAN 16 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
SOUTHERN PORTIONS OF CENTRAL ALABAMA OR FROM EUFAULA TO 
MONTGOMERY TO DEMOPOLIS...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS...WILL BE FROM THE SOUTHWEST 10 TO 15 MPH WITH GUSTS UP 
  TO 25 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 16, 12:04 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 16, 12:04 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CST THU JAN 16 2014

.UPDATE...
FOR MORNING UPDATE AND AVIATION.

&&

.DISCUSSION...

TEMPERATURES ARE RUNNING PRETTY CLOSE TO THE PREVIOUS FORECAST
AND HAVE NUDGED THEM UP A DEGREE OR TWO IN SOME PLACES DUE TO WARM
ADVECTION ASSOCIATED WITH SOUTHWEST WINDS. THE 12Z SOUNDING SHOWS
VERY DRY AIR ALOFT AND DEW POINTS HAVE FALLEN BELOW GUIDANCE. HAVE
LOWERED THE HOURLY DEW POINTS AND MAY NEED TO ISSUE A RED FLAG
WARNING ACROSS OUR SOUTHEAST COUNTIES FOR THE AFTERNOON.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS FOR THE NEXT 24 HOURS. A FRONT WILL BE MOVING
THROUGH TONIGHT INTO FRIDAY...BUT WE ARE EXPECTING A DRY FRONT SO
NO PRECIP IS EXPECTED...BASICALLY JUST SOME MID LEVEL CLOUDINESS
WITH ONLY SHALLOW MOISTURE AVAILABLE. THE BIGGEST IMPACT WILL BE
THE POSSIBILITY FOR GUSTY WINDS BEHIND THE FRONT FOR FRIDAY AND A
WIND SHIFT WHEN THE FRONT COMES THROUGH.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 403 AM CST THU JAN 16 2014/

DISCUSSION...

FAIRLY ACTIVE YET MOSTLY DRY PATTERN WILL CONTINUE FOR THE NEXT
SEVEN DAYS. THE OVERALL SYNOPTIC PATTERN WILL FEATURE TROUGHING
OVER THE EASTERN CONUS WITH RIDGING ALONG THE PACIFIC COAST. WE
WILL SEE A PARADE OF MID/UPPER SHORTWAVES ROTATE AROUND THE BASE
OF THE MAIN TROUGH...BRINGING SEVERAL FRONTAL BOUNDARIES THRU THE
SOUTHEAST U.S. GENERALLY SPEAKING...THE FRONTS WILL BE RATHER
MOISTURE-STARVED AND THE ONLY IMPACT WILL BE INCREASED CLOUDINESS.
RIGHT NOW OUR ONLY SHOT AT ANY RAIN WILL COME EARLY NEXT WEEK.

THE FIRST OF THESE SHORTWAVES IS CURRENTLY DIVING SOUTHWARD ACROSS
THE CENTRAL PLAINS AND WILL DRAG A COLD FRONT THRU CENTRAL ALABAMA
THIS AFTERNOON/EVENING. A MID CLOUD DECK WILL SPREAD EASTWARD
ACROSS THE AREA IN ASSOCIATION WITH THIS FEATURE BUT NO RAIN IS
EXPECTED. IT WILL BE A LITTLE BREEZY AHEAD OF THE FRONT THIS
AFTERNOON...ESPECIALLY IN THE NW COUNTIES...WITH SW WINDS OF 15-20
MPH WITH HIGHER GUSTS. WINDS ALOFT WILL REMAIN OUT OF THE SW
BEHIND THE PASSAGE OF THIS FIRST SHORTWAVE AND SFC WINDS WILL
SHIFT TO THE WNW. DUE TO THE LACK OF STRONG NORTHERLY FLOW DO NOT
BELIEVE COLD AIR ADVECTION WILL BE AS GREAT AS IT COULD BE.
THEREFORE HAVE INCREASED HIGHS BY A COUPLE OF DEGREES FOR
FRIDAY...BUT IT WILL STILL BE BELOW NORMAL WITH TEMPS IN THE LOW
40S NORTH TO LOW 50S SOUTH. WITH SFC HIGH PRESSURE...CLEAR SKIES
AND LIGHT SFC WINDS FRIDAY NIGHT RADIATIONAL COOLING SHOULD ALLOW
TEMPS TO DROP INTO THE UPPER TEENS AND LOW 20S FOR MOST LOCATIONS.

A SECOND SHORTWAVE WILL TRACK SEWD ACROSS THE MIDWEST STATES
SATURDAY AND BRING ANOTHER FRONT THRU THE REGION SATURDAY NIGHT.
AGAIN...NO MOISTURE EQUALS NO RAIN CHANCES...JUST SOME CLOUD
COVER. TEMPS OVER THE WEEKEND WILL PRIMARILY BE AT OR JUST BELOW
NORMAL WITH HIGHS IN THE MID 40S TO MID 50S AND LOWS IN THE UPPER
20S TO MID 30S. A BRIEF WARM UP WILL OCCUR ON MONDAY AHEAD OF THE
NEXT SHORTWAVE WITH TEMPS RISING INTO THE MID 50S TO LOWER 60S.
MODELS ARE STILL DEPICTING SOME LIGHT QPF ALONG AND AHEAD OF THE
SFC FRONT...WITH THE FRONT CLEARING THE CWA AT OR SHORTLY AFTER
12Z TUESDAY. THEREFORE HAVE MAINTAINED A 20 POP FOR MONDAY NIGHT
BUT LOWERED POPS ON TUESDAY. COLD AIR WILL AGAIN FILTER INTO THE
REGION BY MIDWEEK WITH TEMPS FALLING BACK WELL BELOW NORMAL.

19

&&

.FIRE WEATHER...

DRY CONDITIONS WILL PERSIST TODAY WITH RH VALUES FALLING TO
AROUND 25 PERCENT IN THE SOUTHEAST THIS AFTERNOON. CONFIDENCE
IN REACHING THE FOUR HOUR CRITERIA IS LOW AT THIS TIME...AND
20FT WINDS SHOULD REMAIN BELOW 15 MPH. THEREFORE WILL FORE-GO
ISSUING ANY FIRE WEATHER PRODUCTS AT THIS TIME. WITH DRY WEATHER
CONTINUING THRU THE WEEKEND...RH VALUES COULD ONCE AGAIN FALL TO
OR BELOW 25 PERCENT FOR AT LEAST A COUPLE HOURS SATURDAY
AFTERNOON. WILL MONITOR FOR POSSIBLE RED FLAG CONDITIONS ON
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  28  43  19  47 /   0  10  10   0   0
ANNISTON    47  30  45  20  47 /   0  10  10   0   0
BIRMINGHAM  49  31  45  21  49 /   0  10  10   0   0
TUSCALOOSA  54  31  47  21  52 /   0  10  10   0   0
CALERA      49  31  46  22  48 /   0  10  10   0   0
AUBURN      45  31  49  23  46 /   0  10  10   0   0
MONTGOMERY  50  31  51  23  51 /   0  10   0   0   0
TROY        49  32  53  23  51 /   0  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 16, 5:30 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST THU JAN 16 2014

ALZ011>015-017>050-171130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
530 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR SATURDAY...RELATIVE HUMIDITY VALUES COULD DROP TO NEAR 25
PERCENT ACROSS PARTS OF CENTRAL ALABAMA WITH AT LEAST SOME CHANCE
FOR CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.